Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 56, NWS Jackson, KY

August 19, 2009Bell County, Harlan County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 19, 2009, 2:36 PM EDT for Bell County, Harlan County, Whitley County, Kentucky. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 2:36 PM EDT (18:36 UTC)
Expired
Aug 19, 2009, 4:30 PM EDT
In force
114 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 191836
FFWJKL
KYC013-095-235-192030-
/O.NEW.KJKL.FF.W.0056.090819T1836Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 430 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN   
  THE VICINITY OF WILKERSON...MIDDLESBORO...HUTCH...AND ALVA. 

AN AREA OF SHOWERS AND THUNDERSTORMS HAVE PRODUCED LOCALIZED 
RAINFALL AMOUNTS OF AROUND 2 INCHES ACROSS PORTIONS OF THE AREA. 
ADDITIONAL RAINFALL IS EXPECTED THROUGH THE AFTERNOON TIME FRAME AS 
SHOWERS AND THUNDERSTORMS TEND TO MOVE REPEATEDLY OVER THE SAME 
LOCATIONS. AREAS OF SPECIAL CONCERN INCLUDE WILKERSON... 
MIDDLESBORO...HUTCH...AND ALVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3659 8410 3661 8409 3691 8323 3682 8310
      3676 8313 3670 8337 3667 8342 3666 8354
      3662 8367 3658 8371

$$

RAY
2 follow-up statements
000 
WGUS73 KJKL 191908
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT WED AUG 19 2009

KYC013-095-235-192030-
/O.CON.KJKL.FF.W.0056.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-WHITLEY KY-BELL KY-
308 PM EDT WED AUG 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
SOUTHERN BELL...SOUTHEASTERN WHITLEY AND SOUTHWESTERN HARLAN
COUNTIES...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

THUNDERSTORMS CONTINUE TO REDEVELOP AND MOVE REPEATEDLY OVER THE 
SAME LOCATIONS. RADAR ESTIMATES INDICATE THAT BETWEEN 2 AND 3 INCHES 
OF RAIN HAS FALLEN OVER PORTIONS OF THE AREA...AND ADDITIONAL 
RAINFALL IS EXPECTED. AREAS OF SPECIAL CONCERN INCLUDE LOCATIONS 
ALONG...AND EITHER SIDE OF A LINE FROM MIDDLESBORO IN BELL 
COUNTY...TO ALVA IN HARLAN COUNTY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3659 8410 3661 8409 3691 8323 3682 8310
      3676 8313 3670 8337 3667 8342 3666 8354
      3662 8367 3658 8371

$$

RAY
000 
WGUS73 KJKL 192028
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT WED AUG 19 2009

KYC013-095-235-192038-
/O.EXP.KJKL.FF.W.0056.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-WHITLEY KY-BELL KY-
428 PM EDT WED AUG 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR SOUTHERN
BELL...SOUTHEASTERN WHITLEY AND SOUTHWESTERN HARLAN COUNTIES...

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3659 8410 3661 8409 3691 8323 3682 8310
      3676 8313 3670 8337 3667 8342 3666 8354
      3662 8367 3658 8371

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:55 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 19, 1:55 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT WED AUG 19 2009

.SHORT TERM.../THE REST OF TODAY/

PLENTY OF MOISTURE CONTINUES TO STREAM NE INTO THE CWA FROM THE GULF
COAST REGION IN SOUTHERLY FLOW...WITH PW IN THE 1.6 INCH TO NEARLY 2
INCH RANGE ACROSS MOST OF THE SOUTHERN CWA. MODELS ALSO ARE INDICATING
A WEAK SHORTWAVE MOVING ACROSS THE REGION THAT SHOULD PASS OVER THE
REGION THIS AFTERNOON. HAVE CONTINUED WITH CATEGORICAL POPS SOUTH AND
LIKELY NORTH...WITH SOME ADJUSTMENTS UPWARD OVER THE NEXT COUPLE OF
HOURS BASED ON THE LATEST TRENDS. THE MAIN CONCERN FROM ANY THUNDERSTORMS
FOR THE REST OF THE DAY WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING IF ANY TRAINING OCCURS. FFG VALUES ARE AROUND TWO
INCHES IN AN HOUR AND TWO TO THREE INCHES IN THREE HOURS...VALUES
REACHABLE LOCALLY IN THIS MOIST ENVIRONMENT. SO FAR CONVECTION HAS
BEEN RATHER PROGRESSIVE...BUT PWS REMAIN WELL ABOVE NORMAL AND
ADDITIONAL CONVECTION IS ALREADY FORMING OVER EAST TN AND SHOULD
AFFECT MUCH OF THE SOUTHERN CWA THIS AFTERNOON. THE HWO IS ALREADY
HIGHLIGHTING THIS THREAT. SINCE THERE SHOULD BE SOME BREAKS IN CLOUDS
BETWEEN THE SHOWERS AND ISOLATED THUNDERSTORMS THE PREVIOUSLY
FORECAST HIGHS LOOK REASONABLE AND HAVE LEFT THEM AS IS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/WEDNESDAY THROUGH FRIDAY NIGHT/

GENERALLY GOOD AGREEMENT IN THE MODELS. ALTHOUGH...THE WRF AND GFS DO
SHOW DIFFERENCES IN THE DETAILS/SMALL SCALE FEATURES IN THE LATER
PERIODS. WE WILL CONTINUE IN A FEED OF GULF MOISTURE UNTIL FRIDAY.
THE GREATEST DEEP LAYER MOISTURE SHOULD BE OVER OUR SE COUNTIES TODAY
AND TONIGHT AND HAVE USED THE HIGHEST POPS THERE. AFTER TONIGHT IT
BECOMES MORE DIFFICULT TO SHOW A FAVORED AREA FOR PRECIP UNTIL A COLD
FRONT ARRIVES AT THE END OF THE PERIOD. TODAY THROUGH THURSDAY...WENT
WITH THE HIGHEST POPS DURING THE AFTERNOON HOURS AFTER PEAK HEATING
MAXIMIZES THE INSTABILITY. HOWEVER...WITH AMPLE MOISTURE AND
CONTINUING WARM AIR ADVECTION...MAINTAINED CHANCE POPS THROUGH
TONIGHT.

A DEEPENING SYNOPTIC SCALE TROUGH OVER THE NORTH CENTRAL CONUS WILL
LEAD TO THE DEVELOPMENT OF AN UNSEASONABLY STRONG STORM SYSTEM TODAY
THROUGH THURSDAY. THE SURFACE LOW SHOULD BE NEAR LAKE SUPERIOR
THURSDAY AND THURSDAY NIGHT...MOVING SLOWLY NORTHEAST. IT WILL SEND
A COLD FRONT INTO THE OHIO VALLEY LATE THURSDAY. WIND FIELDS WILL
STRENGTHEN AS THIS HAPPENS...AND COULD POSE A RISK OF THUNDERSTORMS
WITH STRONG WINDS LATE THURSDAY INTO FRIDAY. THE COLD FRONT IS
EXPECTED TO MOVE THROUGH LATE FRIDAY. SHOWERS AND STORMS WILL TAPER
OFF BEHIND THE FRONT...WITH THE HIGHEST POPS FOR FRIDAY NIGHT BEING
IN OUR SE COUNTIES...BUT ONLY IN THE CHANCE CATEGORY.

UNTIL THE FRONT PASSES...PRECIPITABLE WATER WILL BE AROUND 2 INCHES.
THIS WOULD SUPPORT A THREAT OF HEAVY RAINFALL. HOWEVER...WITHOUT GOOD
ORGANIZATION FOR THE CONVECTION UNTIL THE FRONT ARRIVES...SUSPECT
THAT IF HEAVY RAINFALL OCCURS IT WILL BE LOCALIZED. A BIGGER THREAT
FOR HEAVY RAINFALL MAY ARRIVE WITH THE FRONT.

.LONG TERM.../SATURDAY THROUGH TUESDAY/

AN UPPER LEVEL TROUGH IS EXPECTED TO GRADUALLY WORK EAST INTO THE
EASTERN GREAT LAKES AND EASTERN KY BY LATE SAT. THE 12Z GFS AND 12Z
ECMWF AND RECENT MODEL RUNS TAKE THE AXIS OF THE TROUGH EAST OF THE
AREA BY 12Z SUN. ONCE THE TROUGH AXIS MOVES EAST BY EARLY SUN...THE
REGION WILL ON AVERAGE BE ON THE EASTERN EDGE OF RIDGING OVER THE
ROCKIES AND SOUTHERN PLAINS...WITH UPPER LEVEL DISTURBANCES PASSING
BY IN NW FLOW BETWEEN THE RIDGE AND TROUGHING OVER EASTERN CANADA AND
THE NE US POSSIBLY MOVING OVERHEAD...ESPECIALLY ON SUN. ANOTHER UPPER
LEVEL RIDGE CENTER IS EXPECTED NEAR FL. THE 12Z GFS AND 12Z ECMWF
HAVE DIFFERENCES IN THE UPPER LEVEL PATTERN FROM SUN ON...WITH THE
12Z GFS HAVING A WEAK UPPER TROUGH/WEAKNESS LINGERING OVER THE
SE...WHILE THE 12Z ECMWF HAS RISING HEIGHTS ON AVERAGE. THE 17/12Z
GFS AND THE LAST TWO GFS RUNS HAVE THE WEAK SHORTWAVE TROUGH/WEAKNESS
WHILE THE ECWMF RUNS HAVE MORE OR LESS TRENDED AWAY FROM THIS FEATURE
OVER THE PAST FEW RUNS. IN EITHER SCENARIO...WITH HIGHER HEIGHTS AND
WARMING ALOFT IN THE WAKE OF THE TROUGH...TEMPS SHOULD WARM BACK TO
THE LOW AND MID 80S BY THE END OF THE PERIOD.

HELD ONTO SLIGHT CHANCE POPS ON SAT WITH THE UPPER TROUGH STILL
WORKING ACROSS THE REGION. AN ADDITIONAL WEAK DISTURBANCE OR TWO
COULD COINCIDE WITH PEAK HEATING ON SUN...AND THE TROUGH COULD BE A
BIT SLOWER TO MOVE EAST AND WITH THIS UNCERTAINTY WENT WITH SLIGHT
CHANCE FOR SUN AFTERNOON AS WELL. WITH UNCERTAINTY IN THE UPPER LEVEL
PATTERN...AND RATHER HIGH HEIGHTS EXPECTED... OPTED TO GO WITH A DRY
FORECAST FOR MON AND TUE...ALTHOUGH SOME CONVECTION...ESPECIALLY OVER
THE HIGHER TERRAIN CANNOT BE COMPLETELY RULED OUT.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE
MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT
FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL
CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE
EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS
OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS.
CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT
VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE
HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION
SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Aug 19, 6:26 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
626 AM EDT WED AUG 19 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
626 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME
OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT
OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING...
RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER
THE NEXT FEW DAYS.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:48 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 3 more4 hr
Aug 19, 2:12 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more3 hr
Aug 19, 2:27 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski2 hr
Aug 19, 2:52 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel2 hr
Aug 19, 3:20 PM EDTFlash Flood WarningJKLPulaski, Rockcastle3 hr
Aug 19, 4:25 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Whitley3 hr
Aug 19, 5:06 PM EDTAreal Flood AdvisoryJKLElliott, Morgan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.